MAUDE Adverse Event Report: SMITH & NEPHEW, INC. MTO FERKEL MICROFRACTURE PICK 65; ACCESSORIES,ARTHROSCOPIC

SMITH & NEPHEW, INC. MTO FERKEL MICROFRACTURE PICK 65; ACCESSORIES,ARTHROSCOPIC
Model Number 72202154
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/16/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).
 
Event or Problem Description
It was reported that a mto ferkel microfracture pick 65 was put into the ankle for a micro fracture, bone was soft, so it was easily introduced with minimal force, no hammer needed.On removal from bone the tip of the device broke off inside of the patient.All pieces were recovered requiring extra incisions and x-rays.A delay greater than 30min was reported.No other complications were reported.
 
Event or Problem Description
It was reported that a mto ferkel microfracture pick 65 was put into the ankle for a micro fracture, bone was soft, so it was easily introduced with minimal force (no hammer needed).On removal from bone the tip of the device broke off inside of the patient.All pieces were recovered requiring extra incisions and x-rays.Procedure was completed using a back-up device.A significant delay (greater than 30min) was reported.No other complications were reported.
 
Additional Manufacturer Narrative
H10: internal complaint reference: (b)(4).H3, h6: the reported device was received for evaluation.A complaint history review concluded this was an isolated event.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specification upon release for distribution.The instructions for use was reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.A risk management review found that the reported failure was documented appropriately and there were no indications to suggest the anticipated risk is not adequate.No relevant supporting clinical information has been provided to assist with a clinical investigation.Per case details, the broken tip was retrieved from the patient.The patient's current condition is unknown and the patient impact beyond the reported events could not be determined based on the limited information provided.Therefore, based on insufficient information, a thorough clinical assessment cannot be performed at this time.Should any additional clinical information be provided this complaint will be re-evaluated.A visual inspection revealed the device was returned in outside its original packaging.The broken distal tip was returned in a separate container.The break occurred at the joint where the pick curved in 65 degrees.Indications of blunt force were observed on the bottom of a handle, which appeared most likely to have occurred by the use of a hammer.It was determined the device did not contribute to the reported event.The complaint was confirmed and the root cause associated with an unintended use of the device.Factors that could have contributed to the reported event include an application of unintended inappropriate or excessive force to the device, or an impact event inconsistent with normal use.Please refer to the instructions for use for recommendations on proper use of the device and potential troubleshooting methods to prevent future reoccurrence of the reported event.No containment or corrective actions are recommended at this time.

Brand Name
MTO FERKEL MICROFRACTURE PICK 65
Common Device Name
ACCESSORIES,ARTHROSCOPIC
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer (Section G)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key12583784
Report Number1219602-2021-02222
Device Sequence Number13806966
Product Code NBH
UDI-Device Identifier03596010622334
UDI-Public03596010622334
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,User Facility,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/01/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number72202154
Device Catalogue Number72202154
Device Lot Number50428343
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/06/2022
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/17/2021
Supplement Date Received by Manufacturer10/21/2021
02/25/2022
Initial Report FDA Received Date10/06/2021
Supplement Report FDA Received Date10/25/2021
03/01/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured07/30/2012
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Other;
Patient Age50 YR
Patient SexMale